Alert archive / Georgia / Tornado Warnings in 1996

Tornado Warning 10, NWS Jacksonville, FL

March 6, 1996Glynn County, Georgia

NWS Jacksonville, FL issued this tornado warning at Mar 6, 1996, 7:20 PM EST for Glynn County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1996, 7:20 PM EST (00:20 UTC)
Expired
Mar 6, 1996, 8:15 PM EST
In force
55 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Glynn County, GA

The radar

The Jacksonville radar (KJAX), 83 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1996-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1996-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 070021
TORJAX
GAC127-070115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
720 PM EST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN SOUTHEAST GEORGIA
 
   ...GLYNN COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 720 PM NATIONAL WEATHER SEVERICE DOPPLER RADAR INDICATED A POSSIBLE
TORNADO NEAR THE NORTHERN PORTIONS OF BRUNSWICK AND MOVING EAST TOWARDS
SAINT SIMONS ISLAND. IT IS MOVING EAST AT ABOUT 25 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
KUYPER/MOBBS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 6, 2:25 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 6, 2:25 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EST WED MAR 6 1996

KJAX 88D RECENTLY WENT OFFLINE WITH GRAPHIC PROBLEMS BUT HOPE TO
GET BACK UP SHORTLY.
OUTFLOW BOUNDARY CONTS TO TRACK EWD OVR SCNTRL GA WITH REPORTED STG/SVR
TSTMS ISOLD TORNADOES ASSOCD WITH IT. HEAVIEST ACTIVITY HAS
REMAINED JUST TO THE WEST AND NORTH OF OUR GA CWA AND CONTS TO MOVE E.
STRONGEST CONVECTION RMNG NEAR OR ALG OUTFLOW WHERE LO LVL CONVERGENCE
IS GREATEST AND AS IT MOVES INTO AMS OF 60+ DEWPTS. WARM SLY LO LVL
FLO CONTS WITH WINDS 30-40 KTS THRU LO LEVELS.
UPR LVL TROF AMPLIFIES AND AXIS RMNS TO W OF AREA THRU FCST PD AS
WELL AS HI MRH VALUES CONT OVR AREA KEEPING POPS ELEVATED.
NXT FNT TO TRACK OVR FA THURS NGT-FRI MRNG FOLLOWED BY ANOTHER SHOT
OF COLD AIR FOR WEEKEND.

PRELIM
SSI TE 064/080 047/055 03685
JAX TE 065/082 055/058 03485
GNV TE 066/083 051/057 03275

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:10 AM ESTSevere Thunderstorm WarningJAXWare50 min
Mar 7, 11:18 AM ESTSevere Thunderstorm WarningJAXPierce42 min
Mar 7, 11:37 AM ESTSevere Thunderstorm WarningJAXCoffee68 min
Mar 7, 11:49 AM ESTSevere Thunderstorm WarningJAXClinch41 min
Mar 7, 12:41 PM ESTSevere Thunderstorm WarningJAXBrantley64 min
Mar 7, 1:01 PM ESTSevere Thunderstorm WarningJAXGlynn59 min

Nearby

Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.